Alabama, 2023

Flash Flooding and Flood in Alabama, May 10, 2023

May 10, 2023 · NWS HUN · 8 events in 4 counties and zones

A band of thunderstorms developed during the afternoon hours in northwest into central Alabama, which lifted slowly northeast during the early evening hours. Very heavy downpours resulted in flash flooding in parts of northwest Alabama, including the Florence area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A band of thunderstorms developed during the afternoon hours in northwest into central Alabama, which lifted slowly northeast during the early evening hours. Very heavy downpours resulted in flash flooding in parts of northwest Alabama, including the Florence area. Rainfall amounts reached 3-5 inches in a few isolated locations. A gust front produced strong and gusty winds in parts of north central Alabama in Morgan and Madison Counties, knocking a few trees down in Harvest. A few storms became severe within this outflow producing damaging microbursts as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at May 10, 11:45 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, May 10, 11:45 AM CST, 2 hours 31 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1245 PM CDT Wed May 10 2023

...New NEAR TERM, SHORT TERM, LONG TERM...

.NEAR TERM...
(Tonight)
Issued at 1245 PM CDT Wed May 10 2023

Convergence bands were starting to produce clouds across the TN
Valley, and even an isolated shower in Franklin County. This is
the first of additional showers and thunderstorms expected this
afternoon and evening. The best chances through 00Z will be in our
southwest counties, before spreading northeast per multiple CAMs
solutions. Locally heavy downpours and lightning are the prime
hazards at this point. There should be a decline in activity after
sunset followed by overnight lows in the 60s.

&&

.SHORT TERM...
(Thursday through Saturday)
Issued at 1245 PM CDT Wed May 10 2023

The upper trough/mesoscale lows now in TX into the northwest Gulf
of Mexico are forecast to shift northeast into the lower MS valley
Thursday afternoon. This will increase low level southerly flow
in advance of the wave. A convergence band will likely redevelop
additional showers and thunderstorms from middle TN through AL
into FL during the midday and afternoon hours. The exact placement
of this will be tricky, so PoPs will be more generalized, but some
areas may experience more or less activity on Thursday. Although
speed shear values will be a bit higher, the threat of severe
weather will remain low. However, a few strong storms due to
increasing CAPE values of 1000-1500 j/kg are certainly possible. A
bit more cloud coverage and the precip potential should keep highs
in the lower 80s as opposed to the upper 80s. There will still be
a diurnal component to the convection Thursday night, but will
maintain low PoPs into the evening.

The wave dampens considerably Friday, but will maintain chance to
likely PoPs given no capping inversion and ample moistures and
instability. With the mid and upper level ridge building on
Saturday over the southeast, coverage of showers and thunderstorms
will decrease with temps reaching the upper 80s to around 90
again. Chance PoPs are still indicated, especially in southern
middle TN and northeast AL given instability and moisture levels.

&&

.LONG TERM...
(Saturday night through Wednesday)
Issued at 1245 PM CDT Wed May 10 2023

Rain chances drop to 20-40% on Sunday with the building ridge
axis and highs around or into the lower 90s. The ridge will start
to break down early next week as troughing builds south through
the upper Midwest and Great Lakes. A cold front will sing south in
response to growing height falls in the region, arriving in the
TN valley on Tuesday. Rain chances are somewhat in question due to
more limited QG forcing being split west and east of our area.
Temperatures will certainly be modified a bit, with highs in the
upper 70s to lower 80s Tuesday and lows in the upper 50s to lower
60s by Wednesday morning.

&&

.AVIATION...
(18Z TAFS)
Issued at 1122 AM CDT Wed May 10 2023

VFR flight weather conditions are expected through the afternoon
into the evening for most areas. However, a band of SHRA and TSRA
are expected to develop after 21Z in northwest into central AL,
shifting northeast through the rest of north AL and southern
middle TN through 02Z. Have included VCSH at both KMSL and KHSV
for this, but may need to amend to include TS once coverage and
timing become more certain. This activity should lift northeast
of the area by 02Z. Lower ceilings of 015-020agl (MVFR) are likely
to develop by 11/14Z with moist southeast flow.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&

NEAR TERM...17
SHORT TERM....17
LONG TERM....17
AVIATION...17

In the hours before

Local storm report, May 10, 1:28 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
228 PM CDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             3 NNW PHIL CAMPBELL     34.39N 87.73W
05/10/2023  E0.70 INCH       FRANKLIN           AL   TRAINED SPOTTER

            DIME SIZED HAIL REPORTED IN SPRUCE PINE.

&&
Local storm report, May 10, 1:33 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
233 PM CDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 PM     TSTM WND DMG     7 ESE CHEROKEE          34.70N 87.86W
05/10/2023                   COLBERT            AL   911 CALL CENTER

            A TREE WAS KNOCKED DOWN AT 1905 RED ROCK
            ROAD.

&&
Special weather statement, May 10, 1:33 PM CST, 43 minutes before
Special Weather Statement
National Weather Service Huntsville AL
233 PM CDT Wed May 10 2023

ALZ001>004-102000-
Lawrence AL-Lauderdale AL-Franklin AL-Colbert AL-
233 PM CDT Wed May 10 2023

...Strong thunderstorms will impact portions of southwestern
Lauderdale, Colbert, Franklin and western Lawrence Counties through
300 PM CDT...

At 232 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Iuka to near Phil Campbell. Movement was
northwest at 5 mph. Spotters have reported dime sized hail with
these storms.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Red Bay,
Phil Campbell, Town Creek, Cherokee and Littleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3489 8810 3491 8814 3492 8814 3490 8777
      3474 8739 3430 8752 3432 8817
TIME...MOT...LOC 1932Z 144DEG 6KT 3476 8811 3440 8770

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JMS
Local storm report, May 10, 1:34 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
234 PM CDT WED MAY 10 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0217 PM     TSTM WND DMG     7 ESE CHEROKEE          34.70N 87.86W
05/10/2023                   COLBERT            AL   911 CALL CENTER

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 7
            ESE CHEROKEE. A TREE WAS KNOCKED DOWN AT
            1905 RED ROCK ROAD. TIME ESTIMATED BY RADAR.

&&

The radar

The Columbus AFB radar (KGWX), 114 km away, was scanning. The volume nearest the first event began at 20:15 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 flash flood, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Colbert

When
May 10, 2:16 PM CST
Where
Colbert County, 1.33 mi WSW of Wilson Dam
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
34.770, -87.670

A tree was knocked down on Hatch Blvd. at Crestline Ave. Time was estimated from radar. | .

Thunderstorm Wind, Colbert

When
May 10, 2:17 PM CST
Where
Colbert County, 0.57 mi E of Red Rock
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
34.700, -87.860

A tree was knocked down at 1905 Red Rock Road. Time was estimated from radar.

Thunderstorm Wind, Colbert

When
May 10, 2:18 PM CST
Where
Colbert County, 0.89 mi NW of Emco
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
34.790, -87.610

A tree was knocked down at 670 Grandview Drive. Time was estimated from radar.

Flood, Lawrence

When
May 10, 2:37 PM CST to 8:26 PM CST
Where
Lawrence County, 3.08 mi SE of Flat Rock to 4.2 mi SW of Mt Hope
Cause
Heavy Rain
Reported by
Public
Coordinates
34.500, -87.440

Flash flooding reported west of Moulton. River/Creek flooding ongoing, with additional heavy rainfall moving into the area.

Flash Flood, Lauderdale

When
May 10, 3:41 PM CST to 9:00 PM CST
Where
Lauderdale County, 1.33 mi ESE of North Florence to 1.6 mi ESE of North Florence
Cause
Heavy Rain
Reported by
Public
Coordinates
34.820, -87.660

Six to 12 inches of water covering Darby Drive in front of the Foodland north of the intersection with Hwy 72 in Florence. Video relayed via social media.

Flash Flood, Lauderdale

When
May 10, 3:58 PM CST to 9:00 PM CST
Where
Lauderdale County, 1.7 mi W of East Florence to 1.66 mi NE of Florence
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.820, -87.650

Vehicles submerged/stalled on Florence Blvd at Patton Street intersection. Several vehicles towed from this location.

Flash Flood, Lauderdale

When
May 10, 4:10 PM CST to 10:01 PM CST
Where
Lauderdale County, 0.89 mi SE of Petersville to 0.7 mi ENE of North Florence
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
34.840, -87.670

Gresham Road between Chisholm and Helton Drive is underwater. Estimated 6-12 inches of water covering road. Road being barricaded now and is a notorious low spot that floods in heavy rainfall events.

Thunderstorm Wind, Madison

When
May 10, 5:48 PM CST to 5:58 PM CST
Where
Madison County, 1.49 mi SSW of Cluttsville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.810, -86.780

Trees were blown down at the intersection of Old Rail Road Bed road and Nick Davies Road in Harvest. Report relayed from MCSO.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099743, 1099742, 1099744, 1106433, 1106430, 1106431, 1106432, 1099628.